Analysis & PDE

  • Anal. PDE
  • Volume 9, Number 6 (2016), 1317-1358.

On positive solutions of the $(p,A)$-Laplacian with potential in Morrey space

Yehuda Pinchover and Georgios Psaradakis

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study qualitative positivity properties of quasilinear equations of the form

QA,p,V [v] := div(|v| Ap2A(x)v) + V (x)|v|p2v = 0,x Ω,

where Ω is a domain in n, 1 < p < , A = (aij) Lloc(Ω; n×n) is a symmetric and locally uniformly positive definite matrix, V is a real potential in a certain local Morrey space (depending on p), and

|ξ|A2 := A(x)ξ ξ = i,j=1na ij(x)ξiξj,x Ω,ξ = (ξ1,,ξn) n.

Our assumptions on the coefficients of the operator for p 2 are the minimal (in the Morrey scale) that ensure the validity of the local Harnack inequality and hence the Hölder continuity of the solutions. For some of the results of the paper we need slightly stronger assumptions when p < 2.

We prove an Allegretto–Piepenbrink-type theorem for the operator QA,p,V , and extend criticality theory to our setting. Moreover, we establish a Liouville-type theorem and obtain some perturbation results. Also, in the case 1 < p n, we examine the behaviour of a positive solution near a nonremovable isolated singularity and characterize the existence of the positive minimal Green function for the operator QA,p,V [u] in Ω.

Article information

Anal. PDE, Volume 9, Number 6 (2016), 1317-1358.

Received: 2 September 2015
Accepted: 28 May 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J92: Quasilinear elliptic equations with p-Laplacian
Secondary: 35B09: Positive solutions 35B50: Maximum principles 35B53: Liouville theorems, Phragmén-Lindelöf theorems 35J08: Green's functions

quasilinear elliptic equation Liouville theorem maximum principle minimal growth Morrey spaces $p$-Laplacian positive solutions removable singularity


Pinchover, Yehuda; Psaradakis, Georgios. On positive solutions of the $(p,A)$-Laplacian with potential in Morrey space. Anal. PDE 9 (2016), no. 6, 1317--1358. doi:10.2140/apde.2016.9.1317.

Export citation


  • D. R. Adams and J. Xiao, “Morrey spaces in harmonic analysis”, Ark. Mat. 50:2 (2012), 201–230.
  • D. R. Adams and J. Xiao, “Singularities of nonlinear elliptic systems”, Comm. Partial Differential Equations 38:7 (2013), 1256–1273.
  • S. Agmon, “On positivity and decay of solutions of second order elliptic equations on Riemannian manifolds”, pp. 19–52 in Methods of functional analysis and theory of elliptic equations (Naples, 1982), edited by D. Greco, Liguori, Naples, 1983.
  • W. Allegretto, “On the equivalence of two types of oscillation for elliptic operators”, Pacific J. Math. 55 (1974), 319–328.
  • W. Allegretto, “Spectral estimates and oscillations of singular differential operators”, Proc. Amer. Math. Soc. 73:1 (1979), 51–56.
  • W. Allegretto, “Positive solutions and spectral properties of second order elliptic operators”, Pacific J. Math. 92:1 (1981), 15–25.
  • W. Allegretto and Y. X. Huang, “A Picone's identity for the $p$-Laplacian and applications”, Nonlinear Anal. 32:7 (1998), 819–830.
  • A. Anane, “Simplicité et isolation de la première valeur propre du $p$-laplacien avec poids”, C. R. Acad. Sci. Paris Sér. I Math. 305:16 (1987), 725–728.
  • S.-S. Byun and D. K. Palagachev, “Boundedness of the weak solutions to quasilinear elliptic equations with Morrey data”, Indiana Univ. Math. J. 62:5 (2013), 1565–1585.
  • G. Di Fazio, “Hölder-continuity of solutions for some Schrödinger equations”, Rend. Sem. Mat. Univ. Padova 79 (1988), 173–183.
  • J. I. Díaz and J. E. Saá, “Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires”, C. R. Acad. Sci. Paris Sér. I Math. 305:12 (1987), 521–524.
  • E. DiBenedetto, Real analysis, Birkhäuser, Boston, 2002.
  • L. C. Evans and R. F. Gariepy, Measure theory and fine properties of functions, CRC Press, Boca Raton, FL, 1992.
  • J. Fleckinger, E. M. Harrell, II, and F. de Thélin, “Boundary behavior and estimates for solutions of equations containing the $p$-Laplacian”, Electron. J. Differential Equations 1999 (1999), No. 38.
  • M. Fraas and Y. Pinchover, “Positive Liouville theorems and asymptotic behavior for $p$-Laplacian type elliptic equations with a Fuchsian potential”, Confluentes Math. 3:2 (2011), 291–323.
  • M. Fraas and Y. Pinchover, “Isolated singularities of positive solutions of $p$-Laplacian type equations in $\mathbb{R}\sp d$”, J. Differential Equations 254:3 (2013), 1097–1119.
  • J. García-Melián and J. Sabina de Lis, “Maximum and comparison principles for operators involving the $p$-Laplacian”, J. Math. Anal. Appl. 218:1 (1998), 49–65.
  • J. Heinonen, T. Kilpeläinen, and O. Martio, Nonlinear potential theory of degenerate elliptic equations, Clarendon, New York, 1993.
  • B. J. Jaye, V. G. Maz'ya, and I. E. Verbitsky, “Existence and regularity of positive solutions of elliptic equations of Schrödinger type”, J. Anal. Math. 118:2 (2012), 577–621.
  • B. J. Jaye, V. G. Maz'ya, and I. E. Verbitsky, “Quasilinear elliptic equations and weighted Sobolev–Poincaré inequalities with distributional weights”, Adv. Math. 232 (2013), 513–542.
  • T. Jin, V. Maz'ya, and J. Van Schaftingen, “Pathological solutions to elliptic problems in divergence form with continuous coefficients”, C. R. Math. Acad. Sci. Paris 347:13-14 (2009), 773–778.
  • D. Lenz, P. Stollmann, and I. Veselić, “The Allegretto–Piepenbrink theorem for strongly local Dirichlet forms”, Doc. Math. 14 (2009), 167–189.
  • E. H. Lieb and M. Loss, Analysis, 2nd ed., Graduate Studies in Mathematics 14, American Mathematical Society, Providence, RI, 2001.
  • G. M. Lieberman, “Sharp forms of estimates for subsolutions and supersolutions of quasilinear elliptic equations involving measures”, Comm. Partial Differential Equations 18:7-8 (1993), 1191–1212.
  • P. Lindqvist, “On the equation ${\rm div}\,(\vert \nabla u\vert \sp {p-2}\nabla u)+\lambda\vert u\vert \sp {p-2}u=0$”, Proc. Amer. Math. Soc. 109:1 (1990), 157–164.
  • J. Malý and W. P. Ziemer, Fine regularity of solutions of elliptic partial differential equations, Mathematical Surveys and Monographs 51, American Mathematical Society, Providence, RI, 1997.
  • V. G. Maz'ja, “The continuity at a boundary point of the solutions of quasi-linear elliptic equations”, Vestnik Leningrad. Univ. 25:13 (1970), 42–55. In Russian; translated in Vestnik Leningrad Univ. Math. 3 (1970), 225–242.
  • C. B. Morrey, Jr., Multiple integrals in the calculus of variations, Grundlehren der Math. Wissenschaften 130, Springer, New York, 1966.
  • W. F. Moss and J. Piepenbrink, “Positive solutions of elliptic equations”, Pacific J. Math. 75:1 (1978), 219–226.
  • J. Peetre, “On the theory of $\mathcal{L}\sb{p,\lambda }$ spaces”, J. Functional Analysis 4 (1969), 71–87.
  • J. Piepenbrink, “Nonoscillatory elliptic equations”, J. Differential Equations 15 (1974), 541–550.
  • J. Piepenbrink, “A conjecture of Glazman”, J. Differential Equations 24:2 (1977), 173–177.
  • Y. Pinchover, “A Liouville-type theorem for Schrödinger operators”, Comm. Math. Phys. 272:1 (2007), 75–84.
  • Y. Pinchover and N. Regev, “Criticality theory of half-linear equations with the $(p,A)$-Laplacian”, Nonlinear Anal. 119 (2015), 295–314.
  • Y. Pinchover and K. Tintarev, “A ground state alternative for singular Schrödinger operators”, J. Funct. Anal. 230:1 (2006), 65–77.
  • Y. Pinchover and K. Tintarev, “Ground state alternative for $p$-Laplacian with potential term”, Calc. Var. Partial Differential Equations 28:2 (2007), 179–201.
  • Y. Pinchover and K. Tintarev, “On positive solutions of minimal growth for singular $p$-Laplacian with potential term”, Adv. Nonlinear Stud. 8:2 (2008), 213–234.
  • Y. Pinchover, A. Tertikas, and K. Tintarev, “A Liouville-type theorem for the $p$-Laplacian with potential term”, Ann. Inst. H. Poincaré Anal. Non Linéaire 25:2 (2008), 357–368.
  • P. Pucci and J. Serrin, The maximum principle, Progress in Nonlinear Differential Equations and their Applications 73, Birkhäuser, Basel, 2007.
  • J.-M. Rakotoson, “Quasilinear equations and spaces of Campanato–Morrey type”, Comm. Partial Differential Equations 16:6-7 (1991), 1155–1182.
  • J.-M. Rakotoson and W. P. Ziemer, “Local behavior of solutions of quasilinear elliptic equations with general structure”, Trans. Amer. Math. Soc. 319:2 (1990), 747–764.
  • J. Serrin, “Local behavior of solutions of quasi-linear equations”, Acta Math. 111 (1964), 247–302.
  • B. Simon, “Schrödinger semigroups”, Bull. Amer. Math. Soc. $($N.S.$)$ 7:3 (1982), 447–526.
  • M. Struwe, Variational methods: applications to nonlinear partial differential equations and Hamiltonian systems, 4th ed., Ergebnisse der Mathematik $($3$)$ 34, Springer, Berlin, 2008.
  • P. Takáč and K. Tintarev, “Generalized minimizer solutions for equations with the $p$-Laplacian and a potential term”, Proc. Roy. Soc. Edinburgh Sect. A 138:1 (2008), 201–221.
  • N. S. Trudinger, “On Harnack type inequalities and their application to quasilinear elliptic equations”, Comm. Pure Appl. Math. 20 (1967), 721–747.
  • C. T. Zorko, “Morrey space”, Proc. Amer. Math. Soc. 98:4 (1986), 586–592.